MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-35
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has not been returned for evaluation; product analysis could not be performed.The device was not returned; the reported event could not be confirmed and an event cause could not be conclusively determined from the provided information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that distal tip of the pipeline could not be opened after the pipeline was delivered to the intended location through the marksman microcatheter.They tried to resheath and release twice but the tip of the pipeline still could not be opened at all.The surgeon withdrew the entire system and replaced the it with a new pipeline and marksman which released with no issues and the procedure was completed successfully.The distal segment of the microcatheter was found to be kinked.The patient was undergoing embolization treatment of an unruptured saccular aneurysm measuring 23.41 mm by 21.89 mm located in the c avernous segment of the left internal carotid artery (ica).The distal and proximal landing zone was 4.1 mm and 3.9 mm.The patient¿s vasculature was severe in tortuosity.Access was by the femoral artery with diameter of 8.6.The patient was on dual antiplate let therapy and the pru level was standard.The reported device and ancillary devices were flushed per indicated in the instructions for use (ifu).The microcatheter was flushed.
 
Additional Manufacturer Narrative
The pipeline flex stuck inside the marksman catheter were returned within the inner pouch; inside of a biohazard plastic bag and a shipping box.For further examination, the pipeline flex was then pushed out from the catheter lumen with difficulty.When compared to the drawing the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The outer diameter (o.D) of the re-sheathing pad was measured within specifications (~0.5850mm).The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid fully opened and moderately frayed.The pusher was bent at 17.5cm from the proximal end.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.When compared to the drawings the total and usable lengths of the catheter were measured to be within specifications.The catheter tip and the marker band were examined; and no damages were found.The catheter body appeared to be accordioned from 21.0 cm to 29.5cm from the distal tip.No flash or voids molded were observed in the hub.The catheter was flushed with water and water exited out from the catheter tip.Dried blood was observed inside the catheter lumen.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel could pass through the catheter tip and hub with no issues; however, resistance was observed at the damaged locations.No other anomalies were observed.Based on the analysis findings, the pipeline flex was not confirmed to have failure to open at the distal end.The event cause could not be determined as the returned pipeline flex braid found fully opened and moderately frayed at both ends.The damage to the braid on the ends of the pipeline is likely the results of the physician re-sheathing the device more than recommended two times.In addition, the distal segment of the catheter found to be accordioned.Additionally, from the damages seen on the catheter body (accordioning), proximal wire (bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used (pushing and pull ing).It is likely these damages occurred when the customer attempted to navigate the pipeline flex through the marksman catheter against resistance.There was no non-conformance to specifications identified that led to the reported issues.It is possible that the severe vessel tortuosity may have contributed to the reported issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8365278
Report Number2029214-2019-00136
Device Sequence Number19265960
Product Code OUT
UDI-Device Identifier00847536016903
UDI-Public00847536016903
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Model NumberPED-500-35
Device Catalogue NumberPED-500-35
Device Lot NumberA716009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2019
Supplement Date Received by Manufacturer05/17/2019
Initial Report FDA Received Date02/25/2019
Supplement Report FDA Received Date05/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR